Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 194, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 16, 2017, 4:28 PM CDT for Linn County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2017, 4:28 PM CDT (21:28 UTC)
- Expired
- Sep 16, 2017, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853
WUUS53 KEAX 162128
SVREAX
KSC107-162215-
/O.NEW.KEAX.SV.W.0194.170916T2128Z-170916T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
428 PM CDT SAT SEP 16 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Linn County in east central Kansas...
* Until 515 PM CDT
* At 427 PM CDT, severe thunderstorms were located along a line
extending from near Lone Elm to near Moran to 7 miles southeast of
La Harpe, moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pleasanton, Mound City, Blue Mound and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms have a history of producing widespread wind damage
across southeast Kansas. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows!
&&
LAT...LON 3804 9508 3808 9508 3831 9461 3804 9462
TIME...MOT...LOC 2127Z 247DEG 35KT 3801 9529 3794 9520 3782 9523
HAIL...0.75IN
WIND...70MPH
$$
Laflin1 follow-up statement
466 WWUS53 KEAX 162150 SVSEAX Severe Weather Statement National Weather Service Kansas City/Pleasant Hill MO 450 PM CDT SAT SEP 16 2017 KSC107-162215- /O.CON.KEAX.SV.W.0194.000000T0000Z-170916T2215Z/ Linn KS- 450 PM CDT SAT SEP 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN LINN COUNTY... At 450 PM CDT, severe thunderstorms were located along a line extending from near Mound City to 7 miles northwest of Fulton to 7 miles north of Redfield, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Pleasanton, Mound City, Blue Mound and Prescott. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3804 9508 3808 9508 3831 9461 3804 9462 TIME...MOT...LOC 2150Z 249DEG 39KT 3814 9492 3806 9485 3795 9486 HAIL...0.75IN WIND...60MPH $$ Laflin
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:26 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 16, 3:26 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 326 PM CDT Sat Sep 16 2017 .Discussion... Issued at 326 PM CDT SAT SEP 16 2017 A band of showers and thunderstorms has developed just west of I-35 this afternoon where the atmosphere has acquired some weak/moderate instability. This activity has developed near a weak mid-level impulse moving into western Missouri, but should gradually weaken over the next few hours as it encounters a deeper low-level stable layer over western and central Missouri. Meanwhile the primary surface cold front is approaching the far northwest tip of Missouri where a rather sharp temperature gradient is separating mid/upper 80s over KS and MO from mid/lower 60s across Nebraska. This boundary will slowly make its way into northwest Missouri this evening and eventually reach the I-35 corridor around 3 AM. The band of rain and storms that has developed out ahead of the front is stabilizing the airmass over KS and MO somewhat, but clearing and resulting destabilization further west could still allow for a few stronger storms across areas from near Topeka to just north of St Joseph later this afternoon and this evening. Shear is rather weak so brief gusts to 50-60 mph and perhaps some marginally severe hail will be the primary threats across these areas. Storms may increase in coverage overnight as they push into eastern KS and western/northern MO and become aided by a stronger midlevel wave to the north, but with instability becoming elevated they will likely lose some of their punch. Still, it wouldn't be surprising to see some hail approaching an inch in a few of the stronger storms through midnight or so, along with some locally heavy rainfall. The front will become stalled just south of US 50 on Sunday, and while a few storms are possible near this boundary through the afternoon, the primary focus for additional convection won't arrive until after dark Sunday evening when a secondary mid-level impulse will move in from the southwest. Some locally heavy rainfall is again possible with this activity especially near the slowly retreating boundary, but the lack of a strong low-level jet should keep the overall heavy rain/flash flood threat on the low side. A series of weak upper-level impulses will continue to stream into the area through Monday evening keeping rain chances around through at least early Tuesday. Tuesday evening appears to be the most likely time to see a dry period before another cold front brings another potential round of storms to the area on Wednesday and into early Thursday. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1230 PM CDT SAT SEP 16 2017 Complex aviation forecast setting up for the next 18 to 24 hours. Warm and humid airmass ahead of an advancing cold front is helping to produce scattered showers and storms across northeastern KS and northwestern MO. As the front moves southeast later this afternoon and this evening, showers and storms should become a more widespread. Have added a tempo group to try and capture the most likely timing for storms into the terminals. In the wake of the storms, showers or an area of rain is possible and as cooler air moves in behind the front, ceilings will likely become low MVFR and possibly IFR. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Hawblitzel Aviation...CDB
Hazardous weather outlook, Sep 16, 3:38 AM CDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 338 AM CDT Sat Sep 16 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 338 AM CDT Sat Sep 16 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few strong to isolated severe storms will be possible this evening west of Interstate 35. The main threats will be for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are expected Sunday however, severe weather is not anticipated. Another round of thunderstorms are expected Monday afternoon. A few strong to isolated severe storms will be possible. Several rounds of showers and thunderstorms will be possible during the upcoming work week. Flooding may become a concern. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Sep 16, 3:45 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 PM CDT SAT SEP 16 2017
KSZ103-MOZ028-162115-
Leavenworth KS-Platte MO-
345 PM CDT SAT SEP 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH AND
NORTHEASTERN PLATTE COUNTIES UNTIL 415 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leavenworth, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Dearborn, Camden Point,
Tracy, Farley, Fort Leavenworth, Stillings, Beverly, Hoover and East
Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 14 and 30.
Interstate 435 between mile markers 28 and 34.
LAT...LON 3953 9481 3953 9472 3939 9460 3935 9460
3922 9500 3934 9510
TIME...MOT...LOC 2045Z 239DEG 32KT 3930 9496
LaflinThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:04 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.